Virginia, 2007Flood in Virginia, March 3 to 4, 2007
March 3 to 4, 2007 · NWS RNK · 1 event in 1 county or zone
Heavy rains of 2 to 4 inches over portions of the Dan River basin resulted in a minor flood at South Boston.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Heavy rains of 2 to 4 inches over portions of the Dan River basin resulted in a minor flood at South Boston.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before the first event at Mar 3, 6:20 PM EST, 1 hour 40 minutes earlier.
Area forecast discussion, Mar 3, 6:20 PM EST, 1 hour 40 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG VA
620 PM EST SAT MAR 3 2007
.UPDATE...
&&
.AVIATION /00Z-24Z/...
COLD FRONT MOVING THROUGH THE OHIO VALLEY WILL BRING MAINLY SNOW TO
AREAS WEST OF THE BLUE RIDGE THROUGH SUNDAY MORNING. MAJORITY OF THE
MOISTURE IS BEHIND THE FRONT...BUT MAY BEGIN AS A MIXTURE OF RAIN
AND SNOW BEFORE SWITCHING TO ALL SNOW BY 02Z SUNDAY. SINCE CURRENT
AIR MASS OVER THE AREA AND AHEAD OF THE FRONT IS VERY DRY...EARLY
PRECIPITATION MAY JUST BE VIRGA AND RESULT IN LOWERING CEILINGS THIS
EVENING. LOW MVFR CEILINGS LIKELY ALONG WESTERN SLOPES...HIGH END
MVFR ELSEWHERE. SITES EAST OF THE BLUE RIDGE SHOULD MAINTAIN VFR
THROUGH THE PERIOD. FRONT JUMPS ACROSS THE AREA VERY QUICKLY THIS
EVENING...THANKS IN PART TO A LEE SURFACE TROUGH.
WINDS SHOULD RELAX JUST AFTER SUNSET THEN PICK BACK UP WITH FRONTAL
PASSAGE. PRESSURE RISES AND COLD AIR ADVECTION WILL BRING
WINDY/GUSTY CONDITIONS INTO THE REGION 03Z SUNDAY WITH BEST LOW
LEVEL JET (50KTS) CROSSING THE AREA. MOMENTUM TRANSFER COULD BRING
GUSTS UP TO 25 KTS FOR ELEVATIONS BELOW 3 KFT ALONG AND WEST OF THE
BLUE RIDGE. HIGHER ELEVATIONS COULD SEE GUSTS UP TO 45 KTS.
UPSLOPE FLOW AND LOW LEVEL MOISTURE SHOULD KEEP SNOW FALLING THROUGH
THE MORNING ACROSS WESTERN SLOPES OF SE WV THEN SURFACE RIDGE BEGINS
TO BUILD IN LATE IN THE PERIOD.
&&
.EQUIPMENT...
RNK 00Z SUN SOUNDING WILL BE UNAVAILABLE DUE TO EQUIPMENT FAILURE.
REPLACEMENT PARTS WILL ARRIVE THIS EVENING.
&&
.PREV DISCUSSION...
/ISSUED 324 PM EST SAT MAR 3 2007/
SHORT TERM /TONIGHT THROUGH MONDAY/...
MAIN STORY TONIGHT INTO SUNDAY IS SNOW SHOWERS AND WIND. EARLY
AFTERNOON ANALYSIS SHOWED DIFFUSE SURFACE FRONT/LEADING EDGE OF
COLDER AIR ADVANCING INTO WESTERN WEST VIRGINIA. IN ADVANCE OF THIS
FEATURE...DEEP MIXING HAS ALLOWED FOR A QUITE WINDY DAY AREAWIDE
WITH EXCELLENT MOMENTUM TRANSPORT OF JET ALOFT. WILL HOLD ONTO GOING
WIND ADVISORY FAR SOUTHWEST PER RECENT REPORTS OF GUSTS TO AROUND 50
MPH AND CONTINUED DEEP MIXING IN ADVANCE OF FRONTAL BOUNDARY. THINGS
SHOULD SETTLE DOWN AFTER SUNSET EASTERN AREAS WITH LOSS OF
MIXING...THOUGH EXPECT RENEWED SURGE OF WIND PER ONSET OF FAIRLY
STRONG COLD ADVECTION WEST.
SETUP APPEARS FAVORABLE FOR A PERIOD OF UPSLOPE SNOW SHOWERS
OVERNIGHT WITH CYCLONIC FLOW ALOFT AND FAVORABLE TRAJECTORIES FROM
THE NORTHWEST. INVERSION HEIGHTS UP AROUND 5KFT AND GOOD CRYSTAL
GROWTH AT THE TOP OF THE SATURATED LAYER ALONG WITH GOOD INSTABILITY
PER PASSAGE OF COLD POOL ALOFT (SFC-800MB LI/S APPROACHING -3C)
SHOULD SUPPORT A PERIOD OF FAIRLY HEALTHY SNOW SHOWERS WESTERN
AREAS. THUS PLAN TO CARRY MENTION OF 1 TO 2 INCHES FAR WEST WITH UP
TO 3 INCHES WESTERN GREENBRIER COUNTY.
ATTENTION THEN TURNS TO WINDS TOMORROW AFTN AND ESPECIALLY TOMORROW
NIGHT. INCREASE IN H85 WINDS TO 50 KNOTS OR BETTER PER TIGHTENING OF
GRADIENT ALOFT COINCIDENT WITH PERIOD OF MAXIMUM SUBSIDENCE BEHIND
FINAL SHORTWAVE AROUND 06Z MAY BE ENOUGH TO GENERATE ADVISORY LEVEL
WINDS ONCE AGAIN NORTHERN MOUNTAINS INTO THE BLUE RIDGE COUNTIES.
TIME HEIGHTS SHOW THIS POSSIBILITY WELL WITH 45-50 KNOTS OF FLOW AT
RIDGE TOP LEVEL. THEREAFTER...UPSLOPE WILL SHUT OFF SUNDAY NIGHT AS
FLOW BACKS MORE WESTERLY WITH RELATION OF EASTERN CONUS TROUGH.
TEMPS QUITE CHILLY TOMORROW UNDER STRONG COLD ADVECTION...THOUGH
LIKELY OFFSET PIEDMONT WITH DOWNSLOPE WARMING. RECOVERY LIKELY
MONDAY WITH ONSET OF WARM ADVECTION IN ADVANCE OF ANOTHER FRONT SET
TO ARRIVE LATE MONDAY...THOUGH ONCE AGAIN WITHOUT PRECIP GIVEN
SIGNIFICANT LACK OF MOISTURE.
LONG TERM /MONDAY NIGHT THROUGH SATURDAY/...
MAINLY TRANQUIL PERIOD OF WEATHER STILL APPEARS ON TARGET FOR MUCH
OF THE UPCOMING WEEK WITH A SERIES OF HIGH PRESSURE SYSTEMS SLIDING
DOWN THRU THE REGION. THIS IN COMBINATION WITH A WEST COAST
RIDGE/EAST COAST TROUGH PATTERN SHOULD KEEP TEMPS ON THE CHILLY SIDE
MAINLY FIRST HALF OF THE WEEK...BEFORE MODERATION OCCURS WITH A
RETURN TO MORE RIDGING ALOFT/WARM ADVECTION BY WEEKS END.
INITIALLY...ONGOING COLD ADVECTION MONDAY NIGHT/EARLY TUES MAY BE
ENOUGH TO PROVIDE A FEW SNOW SHOWERS FAR WEST BEFORE MOISTURE BELOW
800 MB QUICKLY SHALLOWS WITH ARRIVAL OF STRONG HIGH PUSHING THRU THE
GREAT LAKES. GRADIENT REMAINS TIGHT EARLY ON...AND EXPECT TO SEE A
CONTINUATION OF GUSTY WINDS INTO TUESDAY. WEAK CLIPPER SYSTEM MOVING
THRU THE GREAT LAKES ON WEDNESDAY SIGNALS A CHANGE IN THE WX PATTERN
WITH WARM ADVECTION TAKING HOLD WED NIGHT AND CONTINUING THRU THE
END OF THE PERIOD. 00Z GFS DEPICTION OF MORE SOUTHWARD TRACK OF
SYSTEM DOES NOT HAVE SUPPORT FROM OTHER GLOBAL GUIDANCE OF ENSEMBLE
MEMBERS...AND WAS DISCOUNTED. WHAT THE SYSTEM SHOULD DO IS SPREAD
WARM ADVECTION CLOUDS ACRS THE NORTH...WHICH MAY AID IN HOLDING
TEMPS DOWN A BIT.
THEREAFTER...A SLOW WARMUP ON TAP FOR FRIDAY...WITH MORE SIGNIFICANT
WARMING FOR SATURDAY IN ADVANCE OF THE NEXT COLD FRONT ADVANCING
TOWARD THE REGION. 06Z GFS APPEARS OVERDONE IN BRINGING QPF INTO THE
REGION ON FRIDAY...AS APPEARS THE MODEL SUFFERING CONVECTIVE
PROBLEMS AND THUS OVERDEVELOPING LOW PRESSURE TOO CLOSE TO THE
COAST. INSTEAD...SUSPECT STRONG SURFACE RIDGING LIKELY TO HOLD
PRECIP SOUTH OF THE AREA...WITH A GOOD SHOT AT SOME SHOWERS BY THE
WEEKEND PENDING EVENTUAL TIMING OF FRONTAL BOUNDARY.
AVIATION /18Z-18Z/...
CEILINGS WILL DROP TO MVFR AT BLF AND LWB AFT 00Z BEHIND THE COLD
FRONT. SNOW SHOWERS WILL DEVELOP DURING THE EVENING WITH MVFR
VISIBILTIES. THE HEAVIER SNOW SHOWERS WILL STAY JUST WEST OF LWB
SO NOT EXPECTING THE VSBYS TO DROP BELOW 3 MILES. AT BLF MODELS
ARE BRINGING LOWER CEILINGS...BELOW 1000 FEET BY 06Z. SNOW SHOWERS
WILL END IN THE MORNING AND AS MIXING STARTS AGAIN AROUNF 15Z
CEILINGS WILL IMPROVE BACK TO MVFR.
&&
.RNK WATCHES/WARNINGS/ADVISORIES...
VA...WIND ADVISORY UNTIL MIDNIGHT EST TONIGHT FOR VAZ015.
NC...WIND ADVISORY UNTIL MIDNIGHT EST TONIGHT FOR NCZ001-002-018.
WV...NONE.
&&
UPDATE...
AVIATION...RCS
EQUIPMENT...
Hazardous weather outlook, Mar 3, 1:21 PM EST, 6 hours 39 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BLACKSBURG VA
121 PM EST SAT MAR 3 2007
NCZ003>006-019-020-VAZ007-009>014-016>020-022>024-032>035-043>046-
059-041100-
SURRY-STOKES-ROCKINGHAM-CASWELL-WILKES-YADKIN-TAZEWELL-SMYTH-
BLAND-GILES-WYTHE-PULASKI-MONTGOMERY-CARROLL-FLOYD-CRAIG-
ALLEGHANY VA-BATH-ROANOKE-BOTETOURT-ROCKBRIDGE-PATRICK-FRANKLIN-
BEDFORD-AMHERST-HENRY-PITTSYLVANIA-CAMPBELL-APPOMATTOX-CHARLOTTE-
121 PM EST SAT MAR 3 2007
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
NORTH CAROLINA...NORTHWEST NORTH CAROLINA...CENTRAL VIRGINIA...
SOUTH CENTRAL VIRGINIA...SOUTHWEST VIRGINIA AND WEST CENTRAL
VIRGINIA.
.DAY ONE...THIS AFTERNOON AND TONIGHT
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED.
WVZ042>045-041100-
MERCER-SUMMERS-MONROE-GREENBRIER-
121 PM EST SAT MAR 3 2007
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST WEST
VIRGINIA.
.DAY ONE...THIS AFTERNOON AND TONIGHT
SNOW SHOWERS ARE EXPECTED ACROSS THE HIGHER ELEVATIONS OVERNIGHT.
SNOW ACCUMULATIONS OF BETWEEN 1 AND 3 INCHES COULD OCCUR ALONG
HIGHER WEST FACING SLOPES.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED.
VAZ058-041100-
HALIFAX-
121 PM EST SAT MAR 3 2007
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
VIRGINIA.
.DAY ONE...THIS AFTERNOON AND TONIGHT
A RIVER FLOOD WARNING REMAINS IN EFFECT ALONG THE DAN RIVER. WATER
LEVELS NEAR OR ABOVE FLOOD STAGE ARE EXPECTED ALONG THE DAN RIVER
FROM PACES TO SOUTH BOSTON TODAY AND TONIGHT. THIS WILL RESULT IN MINOR
FLOODING. FOR ADDITIONAL WEATHER INFORMATION...VISIT US ON THE WEB
AT HTTP://WWW.WEATHER.GOV/BLACKSBURG AND LOOK FOR THE LATEST FLOOD
STATEMENT.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
MINOR FLOODING WILL LIKELY CONTINUE ALONG THE DAN RIVER AT SOUTH
BOSTON SUNDAY AND SUNDAY NIGHT.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED.
NCZ001-002-018-VAZ015-041100-
ASHE-ALLEGHANY NC-WATAUGA-GRAYSON-
121 PM EST SAT MAR 3 2007
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST NORTH
CAROLINA AND SOUTHWEST VIRGINIA.
.DAY ONE...THIS AFTERNOON AND TONIGHT
A WIND ADVISORY IS IN EFFECT THIS AFTERNOON AND EVENING FOR
WEST WINDS GUSTING TO 55 MPH.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED.
VAZ047-041100-
BUCKINGHAM-
121 PM EST SAT MAR 3 2007
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
VIRGINIA.
.DAY ONE...THIS AFTERNOON AND TONIGHT
A RIVER FLOOD WARNING IS IN EFFECT ALONG THE JAMES RIVER AT BREMO
BLUFF FOR MINOR FLOODING THROUGH TONIGHT.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
MINOR FLOODING IS EXPECTED TO CONTINUE AT BREMO BLUFF THROUGH SUNDAY.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED.
Flood, Halifax
- When
- March 3, 8:00 PM EST to March 4, 2:00 PM EST
- Where
- Halifax County, South Boston
- Cause
- Heavy Rain
- Reported by
- Official NWS Observations
- Coordinates
- 36.700, -78.900
Heavy rains caused the Dan River to rise above the 19 foot flood stage on the morning of the 3rd and crest at 23.0 feet at 2 am on the morning of the 4th in minor flood. The river fell below flood stage quickly later in morning on the 4th.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Strong Wind in Georgia, March 3, 20073 injured · $150,000 · 1 event
- High Wind in Tennessee, March 3, 2007$20,000 · 50 kt wind · 1 event
- Winter Weather in Vermont, March 3 to 4, 2007$10,000 · 3 events
- Flooding in Pennsylvania, March 3, 20072 events
- High Wind in California, March 3, 200750 kt wind · 2 events
- High Wind in California, March 3, 200754 kt wind · 1 event
- Strong Wind in New York, March 3, 2007$1,000 · 1 event
- Wildfire in Texas, March 3, 20071 event
- Winter Weather in Maryland, March 3 to 4, 20071 event
- Winter Weather in West Virginia, March 3 to 4, 20071 event
- Flood in Illinois, March 3 to 13, 20071 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 20259.